After the death of Nathaniel Hawthorne’s character Dimmesdale from the book the Scarlet Letter, there have been many theories about the cause of his death. Some literary analyzers claim that his guilt was the cause of his death. Others say that Roger Chillingworth, a physician, poisoned him with Atropine and Scopolamine. In Nathaniel Hawthorne’s book The Scarlet Letter, Dimmesdale’s guilt appears to be the cause of his death, but his symptoms point towards Atropine and Scopolamine poisoning.
In The Scarlet Letter, all the symptoms Dimmesdale experiences provide evidence that he is poisoned with Atropine and Scopolamine. The action of gripping hard at the breast leads readers to believe that Dimmesdale is poisoned with Scopolamine and Atropine. Gripping hard at his breast is a cardio vascular symptom which is associated to Scopolamine and Atropine poisoning. Shafer points out that “he was often observed, on any slight alarm, to put his hand over his heart, with first a flush and then a paleness, indicative of pain” (qtd. in Hawthorne 88). Scopolamine and Atropine poisoning causes pain in the chest therefore Dimmesdale’s symptom is one of chronic intoxication. Shafer quotes Hawthorne saying how the gripping of the chest “had now become a constant habit, rather than a casual gesture, to press his hand over his heart” (qtd. in Hawthorne 88). Because Dimmesdale forms the constant habit of putting his hand over his heart, it shows that he constantly has pain in his chest and is being gradually poisoned.
Other symptoms of Scopolamine and Atropine poisoning that Dimmesdale experiences are gait disturbances, tremors, and convulsions. Shafer mentions that Dimmesdale has a nervous “despondency in his [Dimmesdale’s] air…” (qtd. in Hawthorne 135). This depicts that Dimmesdale is disturbed and possibly paranoid because of the Scopolamine and Atropine poisoning. Shafer makes it a point that Dimmesdale tears his shirt off with a “convulsive motion” and dies shortly after (qtd. in Hawthorne 180). Dimmesdale cannot control himself and has convulsions which are other symptoms of Scopolamine and Atropine intoxication. When Dimmesdale’s facade decays, his appearance is of “listlessness of gait” as quoted by Shafer (qtd. in Hawthorne 137). Dimmesdale’s lack of movement in his limbs proves that he experiences gait disturbances which is also a symptom of Scopolamine and Atropine intoxication.
Visual disturbances and hallucinations are other symptoms that Dimmesdale undergoes which proves he is poisoned chronically. Jones makes it a point that Dimmesdale is seeing “visions” and “sees ghosts” (qtd. in Hawthorne 145). Since those ghosts and visions are fictional, he is affected by the poison mentally because he is having visual disturbances. Jones also quotes that Dimmesdale “constantly [has] a dim perception” of evil surrounding him (qtd. in Hawthorne 145). Although this may be true as in Chillingworth, a physician, seeing the evil surrounding...